Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 201, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2023, 10:29 PM CDT for Barber County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2023, 10:29 PM CDT (03:29 UTC)
- Expired
- Jul 16, 2023, 11:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 50.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 75 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 3:24 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2161 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
193
WUUS53 KDDC 170329
SVRDDC
KSC007-170415-
/O.NEW.KDDC.SV.W.0201.230717T0329Z-230717T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1029 PM CDT Sun Jul 16 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Barber County in south central Kansas...
* Until 1115 PM CDT.
* At 1029 PM CDT, a severe thunderstorm was located 8 miles south of
Lake City, moving south at 20 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Barber County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3727 9888 3731 9873 3707 9852 3700 9882
TIME...MOT...LOC 0329Z 338DEG 15KT 3723 9878
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SPRINGER3 follow-up statements
472
WWUS53 KDDC 170340
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1040 PM CDT Sun Jul 16 2023
KSC007-170415-
/O.CON.KDDC.SV.W.0201.000000T0000Z-230717T0415Z/
Barber KS-
1040 PM CDT Sun Jul 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN BARBER COUNTY...
At 1040 PM CDT, a severe thunderstorm was located 11 miles south of
Lake City, moving south at 15 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
southwestern Barber County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3723 9887 3727 9870 3707 9852 3700 9882
TIME...MOT...LOC 0340Z 338DEG 15KT 3719 9876
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SPRINGER725 WWUS53 KDDC 170350 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1050 PM CDT Sun Jul 16 2023 KSC007-170415- /O.CON.KDDC.SV.W.0201.000000T0000Z-230717T0415Z/ Barber KS- 1050 PM CDT Sun Jul 16 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR SOUTH CENTRAL BARBER COUNTY... At 1050 PM CDT, a severe thunderstorm was located 10 miles northwest of Hardtner, moving south at 15 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of south central Barber County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3718 9884 3722 9866 3707 9852 3700 9882 TIME...MOT...LOC 0350Z 338DEG 15KT 3715 9874 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ SPRINGER
074
WWUS53 KDDC 170414
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1114 PM CDT Sun Jul 16 2023
KSC007-170424-
/O.EXP.KDDC.SV.W.0201.000000T0000Z-230717T0415Z/
Barber KS-
1114 PM CDT Sun Jul 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BARBER COUNTY
WILL EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.
LAT...LON 3718 9884 3722 9866 3707 9852 3700 9882
TIME...MOT...LOC 0414Z 338DEG 15KT 3707 9870
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:05 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 16, 6:05 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 605 PM CDT Sun Jul 16 2023 ...Updated Mesoscale Discussion... .MESOSCALE DISCUSSION... Issued at 605 PM CDT Sun Jul 16 2023 Radar at 6 pm showed an intense supercell complex over Barton county, moving due south toward the most favorable environment available for its sustenance. A high end threat for damaging wind driven hail is expected to continue through Stafford county over the next hour. Low level shear is not favorable for significant tornado production, but one cannot be ruled out given a dominant sustained supercell near any boundaries, increasing storm relative helicity locally. The westernmost storm near Otis in Rush county will continue to intensify and also move south, with its attendant wind/hail threat moving toward Larned and Macksville. Downstream environment appears to support severe potential at least to near Pratt this evening. && .SHORT TERM...(This afternoon through Monday evening) Issued at 111 PM CDT Sun Jul 16 2023 SFC analysis shows a weak outflow boundary located across northern Kansas today. This OFB will slowly move southward through the rest of the afternoon. This feature should be the most likely impetus for storms later today. As a result, have the highest pops located across the N to E zones this afternoon and tonight. Here, storms are expected to eventually develop this afternoon into tonight. It should be noted there is considerable variation in the CAMs as far as storm potential is concerned. Several models don't have any storms until well after 00Z tonight or none at all. Looking at 700 hPa temperatures from various models, several of them are indicating temperatures around 10C tonight. Our morning RAOB was 11C, so it seems like this temperature is on track. This 11C is cooler than the 15 to 16C like we have seen in recent days. Therefore, I do think the cap is breakable this afternoon. There should be enough convergence along the OFB to get at least some isolated to perhaps widely scattered storms across central Kansas. As far as threats are consider, there is considerable veering of upper level winds. These winds are forecast to be rather strong and out of the NW. This should support the physical notion of good storm top ventilation and resultant lower beneficial competition for hail embryos. As a result, I do suspect very large hail of 2-3" is possible this afternoon roughly from the I-70 corridor to Pratt. LHP values from the ARW support this as well. The boundary layer is expected to be somewhat mixed as well, so damaging outflows are a secondary threat. The low level hodograph looks unfavorable for tornadoes at this time. There might be slight backing of winds later tonight, but overall the threat still looks unfavorable due to the mentioned unfavorable hodo in the low levels of the atmosphere. Otherwise, storm chances decrease and seem more unlikely along and west of Highway 283. For tonight, mild lows are expected with values in the upper 60s to around 70. For monday, an upper level ridge starts to build in from the SW. 500 hPa heights are expected to increase during the day. This should put the kibosh on any storm chances Monday. Otherwise, hot highs are expected with values in the upper 90s to around 100. .LONG TERM...(Tuesday through Saturday) Issued at 111 PM CDT Sun Jul 16 2023 The upper level ridge will continue to build east Tuesday and should plant itself over the southern plains during the day. 500 hPa heights continue to increase through the day to 595 to 597 dm. This supports the hot and dry forecast we are still expecting. Hot highs in the low 100s looks on track at this time. Storm chances look unlikely as the ridge prevails across the greater region. Dewpoints look nowhere as high as they were for the previous hot temperature/heat advisory event. The possible exception to this is near Medicine Lodge, where the heat index might flirt with heat advisory criteria. Something to watch over the next day or two. Beyond Tuesday, the upper level ridge is expected to break down slightly/move south. This may help us to back off on the heat Wednesday through the end of the business week. Upper level flow also may become northwesterly. This may help to reintroduce storm chances with an MCS pattern taking place across Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 427 PM CDT Sun Jul 16 2023 VFR is forecast to continue through this TAF cycle. Intense thunderstorms east of HYS at 2130z are expected to remain east of the airport in the very short term, but will watch for convective impacts/outflows. Otherwise, this set of TAFs was kept dry with only scattered cirrus from convective debris. Outside of the influence of convective outflows, winds will remain light through this TAF cycle, generally less than 10 kts. The exception, after 15z Mon, SW winds will increase modestly at GCK/LBL, with gusts near 20 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 99 74 103 / 20 0 0 0 GCK 66 100 73 102 / 10 0 0 0 EHA 65 99 72 102 / 0 0 0 0 LBL 68 99 73 103 / 0 0 0 0 HYS 65 97 72 99 / 30 10 10 0 P28 70 98 74 104 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Turner SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Turner
Hazardous weather outlook, Jul 16, 3:30 AM CDT, 18 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 330 AM CDT Sun Jul 16 2023 KSZ030-031-043>046-061>066-074>081-084>090-170830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 330 AM CDT Sun Jul 16 2023 /230 AM MDT Sun Jul 16 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe Thunderstorms are possible after 1 pm Today, east of a line extending from Scott City to Ashland. Large hail 2 inches in diameter and damaging wind are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Excessive heat will be elevated Tuesday afternoon. Avoid prolonged excessive heat exposure that results in heat exhaustion. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected Today or Tonight. Russell
In the hours before
Local storm report, Jul 16, 9:23 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
923 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM Hail 3 SE Ford 37.61N 99.71W
07/16/2023 M1.50 inch Ford KS NWS Employee
&&
RBLocal storm report, Jul 16, 9:48 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
948 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM Hail 6 NNW Ford 37.72N 99.80W
07/16/2023 M1.50 inch Ford KS Emergency Mngr
&&
RBLocal storm report, Jul 16, 9:49 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
949 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM Tstm Wnd Gst 6 NNW Ford 37.72N 99.80W
07/16/2023 M60 MPH Ford KS Emergency Mngr
&&
RBLocal storm report, Jul 16, 10:03 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1003 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM Hail 2 WNW Cullison 37.65N 98.94W
07/16/2023 M1.00 inch Pratt KS Public
Report received from social media.
&&
RBLocal storm report, Jul 16, 10:11 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1011 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Hail 1 SW Macksville 37.95N 98.99W
07/16/2023 M1.50 inch Stafford KS Public
report received through social media.
&&
RBLocal storm report, Jul 16, 10:16 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1016 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM Hail Lake City 37.35N 98.82W
07/16/2023 M1.75 inch Barber KS Emergency Mngr
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:05 PM CDT | Tornado Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 19 min |
| Jul 16, 7:38 PM CDT | Special Weather Statement | DDC | Stafford | 52 min |
| Jul 16, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 49 min |
| Jul 16, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 48 min |
| Jul 16, 8:11 PM CDT | Special Weather Statement | DDC | Pratt | 34 min |
| Jul 16, 8:23 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 40 min |
| Jul 16, 8:29 PM CDT | Special Weather Statement | DDC | Barber | 31 min |
| Jul 16, 8:36 PM CDT | Special Weather Statement | DDC | Ford | 24 min |
| Jul 16, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 47 min |
| Jul 16, 8:46 PM CDT | Special Weather Statement | DDC | Pratt | 29 min |
| Jul 16, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Kiowa, Pratt | 52 min |
| Jul 16, 8:54 PM CDT | Special Weather Statement | DDC | Rush | 51 min |
| Jul 16, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 62 min |
| Jul 16, 9:00 PM CDT | Special Weather Statement | DDC | Stafford | 30 min |
| Jul 16, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 24 min |
| Jul 16, 9:24 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 15 min |
| Jul 16, 9:29 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 27 min |
| Jul 16, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 50 min |
| Jul 16, 9:50 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 55 min |
| Jul 16, 10:32 PM CDT | Special Weather Statement | DDC | Kiowa | 28 min |
| Jul 16, 10:35 PM CDT | Special Weather Statement | DDC | Kiowa | 25 min |
| Jul 16, 10:45 PM CDT | Special Weather Statement | DDC | Stafford | 30 min |
| Jul 16, 10:58 PM CDT | Special Weather Statement | DDC | Stafford | 32 min |
| Jul 16, 11:14 PM CDT | Special Weather Statement | DDC | Barber | 31 min |
| Jul 17, 12:14 AM CDT | Special Weather Statement | DDC | Comanche | 31 min |
| Jul 17, 12:15 AM CDT | Special Weather Statement | DDC | Pratt | 30 min |
| Jul 17, 3:07 AM CDT | Heat Advisory | DDC | Barber, Clark, Comanche, Edwards, Ford, Gray and 10 more | 40 hr |
| Jul 17, 3:25 PM CDT | Special Weather Statement | DDC | Pawnee | 35 min |
| Jul 17, 3:31 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 44 min |
| Jul 17, 3:56 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 49 min |
| Jul 17, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 41 min |
| Jul 17, 4:55 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 50 min |
| Jul 17, 5:21 PM CDT | Tornado Warning | DDC | Edwards, Ford, Kiowa | 39 min |
| Jul 17, 5:37 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 38 min |
| Jul 17, 5:54 PM CDT | Tornado Warning | DDC | Clark, Ford, Kiowa | 51 min |
| Jul 17, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Kiowa | 60 min |
| Jul 17, 6:34 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 26 min |
| Jul 17, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 66 min |
| Jul 17, 6:57 PM CDT | Special Weather Statement | DDC | Barber | 33 min |
| Jul 17, 6:58 PM CDT | Areal Flood Advisory | DDC | Clark, Comanche, Ford, Kiowa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.